Tacrolimus and Indomethacin are Safe and Effective at Reducing Pancreatitis After Endoscopic Retrograde Cholangiopancreatography in Patients Who Have Undergone Liver Transplantation.

Please login or register to bookmark this article
Bookmark this %label%

Abstract:

Biliary complications occur in up to 25% of patient following liver transplantation and are often managed by endoscopic retrograde cholangiopancreatography (ERCP). Pancreatitis is the most common adverse event after ERCP (PEP). Tacrolimus and rectal indomethacin have each been reported to reduce risk of PEP. We investigated the incidence of PEP in patients who have undergone ERCP after liver transplantation and the effectiveness of tacrolimus and/or indomethacin in reducing risk of PEP.We performed a retrospective study of 337 patients who underwent ERCP (n=937 procedures) for biliary complications after liver transplantation from June 1, 2007 through December 1, 2015. After June 1, 2012, rectal indomethacin (100 mg) was routinely administered at the conclusion of the ERCP unless patients had contraindications. Indomethacin was given after 286 ERCP procedures. After excluding patients with acute/chronic rejection, 323 patients were maintained on a stable dose of tacrolimus prior to ERCP (901 procedures). We collected data on demographic and clinical variables, pre-procedural tacrolimus trough levels, and development of PEP. We calculated adjusted odds ratios (ORs) for the association between tacrolimus and indomethacin use and risk of PEP using mixed-effects multivariable logistic regression. The primary outcome was development of PEP; secondary outcomes included the development moderate to severe PEP, cholangitis and bleeding.PEP occurred after 2.2% of ERCP procedures. A trough level of tacrolimus above 2.5 ng/mL was associated with 79% lower odds of PEP (OR, 0.21; 95% CI, 0.06-0.72; P=.01). Indomethacin was associated with a 91% reduction in risk of PEP (OR, 0.09; 95% CI, 0.01-0.85; P=.03). Indomethacin use did not affect rates of bleeding or cholangitis or decrease in glomerular filtration rate. In patients with trough levels of tacrolimus above 2.5 ng/mL, addition of indomethacin reduced the odds of PEP by 93% compared to patients who were unexposed to indomethacin. (OR, 0.07; 95% CI, 0.01-0.90; P=.04).In a retrospective study of patients who underwent ERCP for biliary complications after liver transplantation, we found trough levels of tacrolimus above 2.5 ng/mL to significantly reduce risk for PEP. Rectal administration of indomethacin after ERCP significantly decreased rates of pancreatitis, and reduced risk further in patients given tacrolimus. Administration of both drugs prevented patients from developing moderate or severe pancreatitis. Indomethacin did not worsen renal function in patients with chronic kidney disease.

Click here to read full article @ Clinical gastroenterology and hepatology : the official clinical practice journal of the American Gastroenterological Association